Alert archive / Missouri / Flash Flood Warnings in 2019

Flash Flood Warning 19, NWS Kansas City, MO

May 26, 20195 counties in Missouri

NWS Kansas City, MO issued this flash flood warning at May 26, 2019, 1:17 AM CDT for 5 counties in Missouri. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2019, 1:17 AM CDT (06:17 UTC)
Expired
May 26, 2019, 4:15 AM CDT
In force
3 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Adair County, MO, Macon County, MO, Putnam County, MO, Schuyler County, MO, Sullivan County, MO

The radar

The Des Moines radar (KDMX), 196 km from the middle of the area, began a volume at 06:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 1:26 AM CDTFLASH FLOODKirksville, MOWATER OVER MULTIPLE CITY STREETS WITHIN KIRKSVILLE. ROUTE 11 EAST OF KIRKSVILLE CLOSED DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 6.3 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2019-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 710 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2019-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
710 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1232 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.4
Supercell composite
6.3

Open this sounding in Storm Lab

The text

As transmitted.

471 
WGUS53 KEAX 260617
FFWEAX
MOC001-121-171-197-211-260915-
/O.NEW.KEAX.FF.W.0019.190526T0617Z-190526T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
117 AM CDT Sun May 26 2019

The National Weather Service in Pleasant Hill has issued a

* Flash Flood Warning for...
  Adair County in northeastern Missouri...
  Southeastern Putnam County in north central Missouri...
  Northeastern Sullivan County in north central Missouri...
  Southern Schuyler County in northeastern Missouri...
  Northeastern Macon County in north central Missouri...

* Until 415 AM CDT.

* At 116 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Two to five inches of rain have 
  fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Kirksville, Unionville, La Plata, Queen City, Novinger, Greentop,
  Greencastle, Brashear, Gibbs, Millard, Worthington, South Gifford,
  Kirksville Regional and Green Castle.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4004 9286 4019 9285 4051 9303 4048 9283
      4044 9235 3995 9235 3995 9233 3994 9233

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at May 26, 12:07 AM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, May 26, 12:07 AM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1207 AM CDT Sun May 26 2019

.Discussion...
Issued at 308 PM CDT SAT MAY 25 2019

Our active weather pattern will continue this afternoon into the
overnight hours, but some uncertainty does exist within both the
possible periods of weather. For this afternoon the main concern
will be possible strong to severe storms over northern Missouri in
an area of surface convergence ahead of a quasi-stationary boundary.
There is currently a capping inversion around 6kft which has created
a solid stratocumulus deck over the area and my actually help
inhibit additional heating and chances to break this cap. CAMs
continue to indicate that there will be just enough lift in the mid
levels and warming on the surface to help stretch this layer and
help break this cap around 4-5pm. We are still leaning towards this
occurring as surface temperatures have gotten into the upper 70s and
dewpoints are now just below 70 which was needed for this to occur.
If the cap does break this afternoon we will have around 2500-3000
J/kg of MLCAPE and 50kts of effective bulk shear. Soundings indicate
that supercells are possible and large hail (up to golf balls) and
damaging winds will be the main threat. The DCAPE values will be
near 1200 J/kg so this does indicate strong downbursts are possible
with these storms. This activity will be mainly limited to HWY 36
and north with only some isolated showers and storms possible south
of that due to no real forcing mechanism to focus on.

The next threat for the area appears to be a possible QLCS that is expected
to form out over TX/OK/KS and slowly propagate up into our area
around midnight. There are many factors that could change the storm
mode and severity of this line as it pushes through, but the HRRR
does tend to have favorable low level shear to keep this system
balanced and possibly a wind threat with potential mesovorticies
along any surges. While the severe weather threat is there with this
line the main impacts may actually be flooding as a quick 1-2" is
possible with this system. Our flash flood guidance has recovered
some this afternoon but most of the area in the flash flood watch
has less than 2" for 1 and 3 hour periods. The western side of the
KC Metro and down along I-35 corridor and north central Missouri
have the lowest guidance and would be the main area of concern
overnight. Models are also hinting at a strong LLJ forming early in
the morning that may help initiate new convection or at least
provide enough isentropic accent to form showers and storms over
eastern KS and western Missouri around sunrise and into the late
morning. This would not be favorable for the area and would be a
possible flood setup so this will need to be watched as a
possibility as the evolution of the possible QLCS is observed this
evening.

A shortwave will exit the Rockies Sunday night causing a low
pressure to form with a warm front extending into NW Missouri on
Sunday afternoon. This could redevelop some showers and storms, with
some being strong to severe, Sunday evening into the overnight
hours. This low pressure system will track to the north Monday
setting up the stage for severe weather Tuesday. The timing of the
cold front pushing through on Tuesday afternoon is what makes this
setup worth watching. We will be in the warm sector all day with no
real morning MCS threats to kill our heating chances. A strong upper
and mid level jet over eastern KS will provide plenty of shear with
instability present. The details will reveal themselves as we get
closer to the event.

Finally! A few dry days look possible Wednesday afternoon through
Friday late morning giving us at least a small window to dry out.
Unfortunately this window will not last long as troughing and
another wet pattern sets up going into next weekend and early next
week.

&&

.Aviation...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1207 AM CDT SAT MAY 25 2019

North/south line of thunderstorms embedded in heavy showers
continues to impact eastern Kansas and western Missouri. Strongest
storms have weakened over the last hour, however, still expect
strong winds and MVFR conditions associated with heavier showers
through 10Z. Precipitation quickly tapers off before sunrise and
ceilings break by midday with southerly winds 6-10 kts.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch until 7 AM CDT Sunday for KSZ025-057-060-
     102>105.

MO...Flash Flood Watch until 7 AM CDT Sunday for MOZ001>008-011>017-
     020>024-028>031-037-038-043-044-053.

&&

Discussion...Barham
Aviation...32/Otto
Hazardous weather outlook, May 25, 4:45 AM CDT, 20 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
445 AM CDT Sat May 25 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-260945-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
445 AM CDT Sat May 25 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Strong to isolated severe storms will be possible this evening into
 tonight. The main threats will be for strong to damaging winds and
 marginally severe hail.

 In addition to the isolated severe threat, heavy rain will again be
 possible which will lead to flash flooding.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 Severe weather and the flash flood threat will continue into the
 remainder of the weekend with heavy rain possible Sunday.

 Another round of thunderstorms with heavy rain is expected again
 Tuesday. Severe weather and flash flooding will again be concerns.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, May 25, 11:07 PM CDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1107 PM CDT Sat May 25 2019

KSZ025-103-104-MOZ028-029-260445-
Wyandotte KS-Atchison KS-Leavenworth KS-Platte MO-Clay MO-
1107 PM CDT Sat May 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WYANDOTTE...
LEAVENWORTH...SOUTHEASTERN ATCHISON...WEST CENTRAL CLAY AND PLATTE
COUNTIES UNTIL 1145 PM CDT...

At 1106 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lansing, moving northeast at 55 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Leavenworth, Gladstone, Lansing, Bonner Springs, Parkville,
Tonganoxie, Platte City, Basehor, Edwardsville, Riverside, Weatherby
Lake, Weston, Kansas City, Lake Waukomis, Ferrelview, Platte Woods,
Linwood, Oakview, Easton and Houston Lake.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 410 and 412.
 Interstate 29 between mile markers 4 and 25.
 Interstate 435 between mile markers 13 and 40, and near mile marker
48.
 Kansas Turnpike between mile markers 206 and 226.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
northeastern and east central Kansas...and west central Missouri.

LAT...LON 3951 9486 3925 9449 3898 9506 3899 9508
      3896 9510 3898 9516 3896 9517 3896 9519
      3942 9518 3942 9524 3950 9525
TIME...MOT...LOC 0406Z 227DEG 48KT 3924 9486
Special weather statement, May 25, 11:34 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1134 PM CDT Sat May 25 2019

MOZ002-004-012-013-260515-
De Kalb MO-Gentry MO-Nodaway MO-Andrew MO-
1134 PM CDT Sat May 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GENTRY...SOUTHEASTERN
NODAWAY...NORTHEASTERN ANDREW AND NORTHERN DEKALB COUNTIES UNTIL 1215
AM CDT...

At 1133 PM CDT, Doppler radar was tracking a strong thunderstorm near
Union Star, or 7 miles east of Savannah, moving north at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Savannah, Maysville, King City, Union Star, Rosendale, Guilford,
Amity, Rea, Fairport, Ford City and Helena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3982 9432 3993 9484 4023 9480 4015 9423
TIME...MOT...LOC 0433Z 199DEG 32KT 3998 9470
Local storm report, May 25, 11:39 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1139 PM CDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 PM     HAIL             1 NW AVONDALE           39.17N 94.56W
05/25/2019  E0.75 INCH       CLAY               MO   PUBLIC

            FROM SOCIAL MEDIA. TIME MATCHED TO RADAR.

&&

JW
Local storm report, May 25, 11:44 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1144 PM CDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1138 PM     TSTM WND GST     KANSAS CITY INTL ARPT   39.30N 94.72W
05/25/2019  M58 MPH          PLATTE             MO   ASOS

&&

JW
Local storm report, May 25, 11:47 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1147 PM CDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1108 PM     TSTM WND DMG     1 SSE LANSING           39.24N 94.89W
05/25/2019                   LEAVENWORTH        KS   EMERGENCY MNGR

            LARGE TREE FELL ONTO A HOUSE AND PUNCHED TWO
            HOLES IN THE ROOF OF THE HOME.

&&

JW
Local storm report, May 26, 1:04 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
104 AM CDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 AM     FLASH FLOOD      TRENTON                 40.08N 93.61W
05/26/2019                   GRUNDY             MO   EMERGENCY MNGR

            WATER FLOWING OVER MULTIPLE ROADS IN
            TRENTON. WATER OVER 22ND AND PRINCETON
            REPORTED AT LEAST A FOOT DEEP.

&&

JW

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:26 PM CDTSpecial Weather StatementEAXGrundy49 min
May 25, 7:42 PM CDTSevere Thunderstorm WarningEAXAdair, Grundy, Putnam, Sullivan33 min
May 25, 7:48 PM CDTAreal Flood WarningEAXDaviess, Grundy, Harrison, Mercer13 hr
May 25, 8:03 PM CDTSevere Thunderstorm WarningEAXAdair, Macon, Putnam, Schuyler57 min
May 25, 8:51 PM CDTSevere Thunderstorm WarningEAXAdair, Macon24 min
May 25, 8:59 PM CDTAreal Flood WarningEAXAdair, Linn, Macon, Putnam, Schuyler, Sullivan12 hr
May 25, 11:00 PM CDTRiver Flood WarningEAXGrundy, Livingston32 hr
May 25, 11:07 PM CDTSpecial Weather StatementEAXPlatte38 min
May 25, 11:18 PM CDTSevere Thunderstorm WarningEAXClay, Platte27 min
May 25, 11:34 PM CDTSpecial Weather StatementEAXAndrew, DeKalb41 min
May 25, 11:46 PM CDTSevere Thunderstorm WarningEAXBuchanan, Clay, Clinton, Platte29 min
May 25, 11:48 PM CDTSevere Thunderstorm WarningEAXAndrew, DeKalb, Gentry, Holt, Nodaway42 min
May 26, 12:03 AM CDTSevere Thunderstorm WarningEAXCaldwell, Clay, Clinton, Ray27 min
May 26, 12:14 AM CDTSevere Thunderstorm WarningEAXCaldwell, Clay, Clinton, Daviess, DeKalb, Ray31 min
May 26, 12:30 AM CDTFlash Flood WarningEAXGrundy, Mercer, Putnam, Sullivan3 hr
May 26, 1:46 AM CDTRiver Flood WarningEAXAdair, Macon, Putnam, Schuyler34 hr
May 26, 1:46 AM CDTRiver Flood WarningEAXDaviess, Livingston7 days
May 26, 4:37 AM CDTRiver Flood WarningEAXDaviess, Gentry6 days
May 26, 2:17 PM CDTFlash Flood WatchEAXAdair, Andrew, Atchison, Buchanan, Caldwell, Chariton and 17 more61 hr

Nearby

Flash Flood Warnings in Missouri, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.